Viagra Makes My Eyes Red

Viagra Can Cause Vision Problems in Some Men

The warning to seek medical help if you have an erection that lasts more than 4 hours is the most familiar word of caution for men who use Viagra.

Other side effects typically don’t last much longer.

Headaches and issues with your hearing or vision are among the possible side effects, although those typically don’t last for an extended period of time.

Blurry vision, light sensitivity, and decreased ability to tell colors apart can happen, but they’re “temporary and have not been shown to have a harmful effect on your vision,” according to the American Academy of Ophthalmology (AAO).

However, new research has been uncovering cases in which longer-term effects on men’s vision appeared to be tied to taking Viagra, which treats erectile dysfunction by increasing blood flow to the penis.

The study involved a small number of cases. While it raises new concerns, researchers have largely concluded they should be easy to prevent, mainly by starting Viagra treatments with a small dose.

The latest findings come from Turkey, where an eye disease specialist at a hospital in Adana noticed a pattern of vision issues in men who were taking Viagra.

In a new study published Friday, the specialist, Dr. Cüneyt Karaarslan, writes most side effects, including vision disturbances, go away within 5 hours.

But he had had 17 cases in which men were still experiencing problems 24 to 48 hours after the drug had taken effect.

For all 17 men, their vision was back to normal within 21 days, but in the meantime they had issues like dilated pupils, blurred vision, light sensitivity, blue-colored vision, and the inability to tell red from green.

Karaarslan writes that all 17 men had taken Viagra for the first time, none of them had a prescription for it, and all of them had taken the highest recommended dose, 100 milligrams (mg).

That’s “probably not a great idea to begin with because there’s a certain self-range, and we never know how someone’s going to respond to a drug,” Dr. Richard Rosen, a vitreoretinal surgeon and vice chair of the department of ophthalmology at New York Eye and Ear Infirmary of Mount Sinai Hospital in New York, told Healthline.

Most men take the recommended dosage of 50 mg an hour before sex, once a day.

That dosage can be upped to 100 mg or lowered to 25 mg depending on how a person’s body reacts. Typically, a higher dose will take longer to leave your body.

The compound in Viagra, sildenafil, was originally designed for blood pressure control, notes Rosen.

He says the compound causes dilation of blood vessels throughout the body, but it’s especially aimed at an enzyme that’s involved in penile erection.

However, he says, there’s a “crossover” with a similar enzyme that’s involved in eyesight, especially the rods and color perception of the eyes.

Based on his observations in Adana, Karaarslan came to the conclusion that to try to avoid the vision problems he observed, men should be started with a “modest trial dose.”

“These findings support the practice of starting patients on a modest dose of sildenafil for [erectile dysfunction] and other indications,” Karaarslan wrote in the new study.

He also notes that some men may be more sensitive to the potential side effects of the drugs, perhaps due to variations in how different people’s bodies metabolize drugs.

Karaarslan’s observations aren’t the only cases in which Viagra appears to have caused longer-term vision issues, particularly when the dosage exceeds recommend limits.

Rosen encountered a 31-year-old man who had come to urgent care in New York complaining that his vision had been tinted red for 2 days.

The man told doctors the vision problems had started shortly after he had taken sildenafil citrate — the compound in Viagra — which he’d ordered on the internet. He also had taken much more than 50 mg.

The doctors reported they found the high dosage had damaged his outer retina, and that the tinted vision hadn’t improved more than a year after his diagnosis.

They concluded that “at high dosage, sildenafil citrate can lead to persistent retinal toxicity in certain individuals.”

That patient, Rosen told Healthline, had probably taken hundreds of milligrams of sildenafil citrate.

Rosen says that patient hasn’t returned for further tests, so he isn’t sure whether the man’s vision has returned to normal.

Other studies have found that Viagra may also cause permanent vision problems in men who already have preexisting eye problems or other health issues.

“Sildenafil has been reported previously to cause many of the transient symptoms described in the recent paper,” said Dr. Andrew Lee, the chair of the department of ophthalmology at the Blanton Eye Institute at Houston Methodist Hospital and a clinical spokesperson for the AAO.

But Lee told Healthline it’s “more concerning” that sildenafil has been associated with permanent vision loss due to a condition called nonarteritic anterior ischemic optic neuropathy (NAION), which can lead to sudden vision loss in one eye.

Starting Viagra has been linked to the onset of NAION in several studies , though it hasn’t been shown to cause the vision loss condition, according to the AAO.

A history of diabetes, heart disease, or high blood pressure can make erectile dysfunction more likely, leading to a potential need for drugs like Viagra.

However, those conditions can also make NAION more likely.

A 2006 study noted that “because of the overlap in underlying risk factors associated with NAION and erectile dysfunction, it has been difficult to determine whether EDD use is truly an independent risk factor for NAION.”

That study recommended only that men who already have a history of NAION avoid the drug.

The AAO also recommends talking with a doctor about issues like retinitis pigmentosa, an inherited disease that causes people to slowly lose their vision, before starting Viagra or other erectile dysfunction drugs.

“It is important for users of these [erectile dysfunction] agents to be aware of the risks of both transient and permanent visual loss and should report any visual side effects to their doctors,” Lee said.

That echoes other experts’ advice to start Viagra treatments slowly and look out for anything unexpected.

“The main thing is start with a minimal dose until you know how it affects you,” Rosen said.

Healthline News Fact-Checking Standards

The Healthline News team is committed to delivering content that adheres to the highest editorial standards for accuracy, sourcing, and objective analysis. Every news article is thoroughly fact-checked by members of our Integrity Network. Furthermore, we have a zero-tolerance policy regarding any level of plagiarism or malicious intent from our writers and contributors.